Monday, March 1, 2010

Rabbit Syndrome



Rabbit syndrome (RS) is a rare extrapyramidal condition in which a person has involuntary, fine, rhythmic movements along the vertical axis of the mouth at a frequency of approximately 5 Hz. The syndrome is associated with long-term use of older antipsychotics and may appear either during treatment or after discontinuation (3). The absence of involvement of the tongue and persistence in Stage 1 non-REM sleep (2) distinguishes RS from tardive dyskinesia (TD).

Similar to TD, however, RS may be triggered or intensified in physically or cognitively stressful situations.

RS also shares some similarities with Parkinson’s disease in that it may be associated with drug-induced parkinsonism and symptoms persist during stage 1 non-REM sleep.

Populations of the middle-aged to elderly, women, schizophrenics, and those with previous brain damage are more at risk for RS (1).

Of the older neuroleptics, haloperidol is most commonly associated with RS followed by
piperazinic phenotiazines (Fluphenazine, Perphenazine, Trifluoperazine). (1)

Of the atypicals, risperidone has the highest incidence of extrapyramidal symptoms.
Others include clozapine, olanzapine and aripiprazole (4). I have also seen a case report of quetiapine induced RS in a bipolar patient (5). Conversely, there was also a case study of RS being treated with quetiapine in a schizophrenic patient (6).

RS can be treated with anticholinergic agents such as benztropine, biperiden, procyclidine and trihexyphenidyl typically disappearing in a few days. However, there is the possibility that RS will reappear after stopping anticholinergic medications. A drawback to this treatment though is that the same agents may lead to the development of TD. (1)

A case report of olanzapine treated RS (7).

References: 1, 2, 3, 4, 5, 6, 7, 8

1 comment: